Texas, 2011

High Wind in Texas, December 19, 2011

December 19, 2011 · NWS MAF · 2 events in 2 counties and zones

Strong winds at the base of a potent upper trough imparted high winds to the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong winds at the base of a potent upper trough imparted high winds to the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 18, 10:30 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 18, 10:30 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1130 PM CST SUN DEC 18 2011

.DISCUSSION...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MAINLY IFR CONDITIONS EXPECTED OVERNIGHT AS A POTENT UPPER LEVEL
STORM SYSTEM APPROACHES THE TERMINALS. RAIN WILL CONTINUE TO
DEVELOP AND EXPAND OVERNIGHT OVER THE TERMINALS BEFORE ENDING
BY MID MONDAY MORNING WITH VFR CEILINGS DEVELOPING. SOUTHWEST WINDS
OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH WILL DEVELOP BY  LATE MORNING
AND CONTINUE THROUGH THE DAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM TO 11 PM MST MONDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING FROM 10 AM CST /9 AM MST/ MONDAY TO MIDNIGHT
     CST /11 PM MST/ MONDAY NIGHT FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 10 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES... MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

78
Hazardous weather outlook, Dec 18, 12:56 PM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CST SUN DEC 18 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
156 PM CST SUN DEC 18 2011 /1256 PM MST SUN DEC 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL GIVE WAY TO
SCATTERED TO NUMEROUS SHOWERS OVERNIGHT.  ISOLATED THUNDERSTORMS
WILL CONTINUE TO BE POSSIBLE OVERNIGHT TOO.  SEVERE STORMS ARE
NOT EXPECTED...BUT SOME STORMS COULD PRODUCE GUSTY WINDS IN
ADDITION TO LOCALLY HEAVY RAIN.

RAIN IS EXPECTED TO MIX WITH...OR CHANGE TO...SNOW IN THE GUADALUPE
MOUNTAINS LATE TONIGHT.  ONLY AN INCH OR LESS OF SNOW ACCUMULATION
IS EXPECTED...AND MAINLY IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS...AND ISOLATED THUNDERSTORMS...WILL CONTINUE
AREAWIDE MONDAY MORNING. GUSTY WINDS WILL BE POSSIBLE WITH THE
STRONGER STORMS IN ADDITION TO LOCALLY HEAVY RAINFALL...IF NOT
SLEET.  PRECIPITATION WILL CHANGE TO ALL SNOW IN THE GUADALUPE
MOUNTAINS DURING THE DAY MONDAY...AND LAST INTO THE EVENING.  AN
INCH OR TWO OF ACCUMULATION IS POSSIBLE THERE.

A MIX OF RAIN...SLEET AND SNOW WILL BE POSSIBLE LATE MONDAY
AFTERNOON AND MONDAY NIGHT OVER THE SOUTHEAST NEW MEXICO PLAINS.
AT THIS TIME...IT APPEARS THE HEAVIEST WINTRY PRECIPITATION WILL
FALL TO THE NORTH OF THE AREA...BUT AN INCH OR LESS OF SNOW
ACCUMULATION IS POSSIBLE.

STRONG WESTERLY WINDS WILL OCCUR IN THE GUADALUPE MOUNTAINS MONDAY
AFTERNOON AND EVENING.  WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS OVER
60 MPH ARE EXPECTED.  THE STRONGER WINDS WILL EXTEND SOUTH TO THE
DAVIS MOUNTAINS ALSO.  THEREFORE...A HIGH WIND WARNING HAS BEEN
ISSUED FOR BOTH MOUNTAINS RANGES FOR MONDAY AFTERNOON AND EVENING.

WESTERLY WINDS WILL BE VERY BLUSTERY ACROSS THE THE VAN HORN AND
HIGHWAY 54 CORRIDOR...AND PORTIONS OF THE UPPER TRANS PECOS AND
MARFA PLATEAU MONDAY AFTERNOON AND EARLY EVENING. SINCE WIND
SPEEDS OF 25 TO 35 MPH WILL BE POSSIBLE ALONG WITH GUSTS NEAR 50
MPH...A WIND ADVISORY IS IN EFFECT FOR THESE AREAS MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 19, 2:37 AM MST to 2:31 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
December 19, 4:15 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353794, 353793.